Various explanations have been given for the postoperative headache which occasionally follows spinal anesthesia. Most of them can be classified under the headings of: (a) seepage of cerebrospinal fluid after spinal puncture,1 (b) irritative meningitis2 and (c) contamination of the material injected, causing irritation of nerve tissue.3
Recently considerable has been said regarding factors which render the anesthetic agent irritating to nerve tissue and thus produce post-operative headache.3a It has been claimed that contamination by antiseptic solutions used for sterilization of the skin (needle puncture through skin dripping with iodine) caused headache; also that hypertonicity resulting from dissolving crystals of procaine hydrochloride in cerebrospinal fluid was a potent factor in the production of headache. Further, it has been stated that the ph of the solution is also important.
With a view to obtaining definite information regarding these assertions, we deliberately contaminated the solution made by
KOSTER H, KASMAN LP, SHAPIRO A. HEADACHE AFTER SPINAL ANESTHESIA. Arch Surg. 1937;35(1):148–154. doi:10.1001/archsurg.1937.01190130151008
Artificial Intelligence Resource Center
Customize your JAMA Network experience by selecting one or more topics from the list below.